5 Dangerous Mistakes With Fentanyl Patches

In my practice as a clinical pharmacist, I see the use of fentanyl patches on pretty much a daily basis.  I’ve seen numerous mistakes with fentanyl patches and wanted to put together a list of 5 dangerous mistakes.  In no particular order:

1. Fentanyl patches are extremely potent.  Many healthcare professionals don’t realize how strong a fentanyl patch is.  Opioid conversions are never perfect, but conservatively, a total daily dose of oral morphine 45-60 mg is approximately equivalent to fentanyl 25 mcg patch.  Because of this, I’ve seen numerous cases of inappropriately high starting doses, especially in the elderly population.

2.  Lost or missing patches should scare you.  Fentanyl as mentioned above, is extremely potent.  There is significant risk of children/pets getting access to a used patch.  Take a lost or missing patch very seriously.  Simply do a google search of fentanyl patch deaths and you’ll understand what I’m talking about.  Flushing of used patches is recommended per ISMP.

3.  Fentanyl patches are meant for chronic pain.  I’ve seen orders numerous times for fentanyl patches from the ED or primary providers for the treatment of acute pain.  You are not helping patients relieve their acute pain.  With an onset of action that takes hours to days once applied, a patient can be in pain for a long period of time before the drug begins having an effect.

4.  Delayed withdrawal.  Fentanyl patches basically create a deposit of drug being slowly absorbed through the skin.  I remember a case where a patient was on a chronic higher dose (100 mcg) and the patch was discontinued in the ED without any follow up or supplemental opioids.  Long story short, they ended up having withdrawal symptoms, but not until hours after they were discharged.  (Remember slow onset as well as slow elimination and offset)

5.  Drug diversion.  Whether at home, or in healthcare settings, I’ve dealt with numerous cases of drug diversion.  These cases even go to the point of diverters removing used patches from dementia patients.

Looking for more real world clinical pearls?  Check out the 30 medication mistakes I see in my everyday practice as a clinical pharmacist – a free resource for subscribers.

11 Comments

  1. Zahra Khudeira

    I totally agree with your post and the dangers of fentanyl. I would like to add one more concern. If a patient has a fever, uses an electric blanket or sits in a warm bath, the drug will be released from the patch much quicker and the patient may be at risk of toxicity. Patients need to be well educated on the patch before they use it.

    Reply
    • chri1599

      Thanks for the addition!

      Reply
    • Matthew

      Actually the bath or shower need to be really long before it does a difference thats noticable ….from my side,the worst ennemie of fentanyl patch ,its the sun …i dont get out in summer when its really hot ….if you can,just dont take fentanyl…if i could restart all over i would start it …im now on 130mcg/2days teva/ratio patch and i was on 170/2days before…i was able to go down by myself to 130 but its really hard…

      Reply
  2. Bill Jones

    I would add two other problems. Sometimes, the patches do not stick to the skin and then they will NOT WORK. In a very hot climate when sweating is problem, I found the patches did not adhere well.

    I saw some patients when the duration of the patch was about 48 hours. They were coming back sooner and in a lot of pain. talking to the patients it was clear the duration of analgesia was a lot shorter than everyone THINKS it should be.

    Reply
    • Mtnmikerx

      Bill, you have “Hit the Nail Right on the Head” as it were! Many GP, FP’s have bought into the idea that a patient can receive 72 hours of analgesic activity from the application of one patch. This is not necessarily the correct interpretation across the board and each patient should be monitored individually for actual response vs time curve.
      Having had 6 lumbar fusions and a “ProDisc” replacement at L3-L4 in addition to double cervical fusions at C6-C7 then C5-C6, the 72 hour action in the sales brochure leaves much room for inadequate pain control! My most recent time under the knife, of one of the most outstanding Neurosurgeons in my area, performed a revision and fusion of C5-C6-C7 (with hardware), then in 3 weeks a laminectomy at my Pro-Disc level, L3-L4. The laminectomy failed to produce relief and resulted in another entry at that level to stabilize the joint (10 days after the initial procedure). Thankfully, my local physician managed my pain therapy and correctly titrated me down from 125 mcg fentanyl patch Q48hr to a maintainenance dose of 50 mcg Q48hr over a period of 5 months with terrific pain control (also supplemented with oxycodone 10/325 QID prn breakthru pain.
      I also had the concern of the patches coming off in the shower or by sweating during rehab, but being a pharmacist I knew that “coverderm patches were available over the counter, so I used the larger size over the top of the fentanyl patch and never had one come off in the shower or while walking. I changed to the smaller coverderm patch as I titrated down to 50 mcg fentanyl with the same, excellent results. And having nieces, nephews and grandchildren around a lot I STRONGLY ENCOURAGE following the above advice and FLUSH the old patch immediately after removal. Wash your hands with soap and water to remove any potential residue on your fingers. NEVER apply any form of alcohol gel hand wash as that will just push the drug into your skin tissue.

      Reply
    • Amanda B

      In cases where it’s wearing off, they should be increasing the strength. I really don’t like Q48H directions. With the new 37.5, 62.5, and 87.5 strengths it’s a smaller jump too. I really like having more options.

      Reply
  3. Amanda B

    As an RPh, I always include in the directions to “remove old patch.” If they forget, which can be more common than you might think with rotating application sites, it can significantly increase the risk of toxicity.

    Reply
  4. Karen Durrant

    Regarding the ISMP’s guidelines for disposal of used patches, does anyone know if it is safe to flush them into a septic system?

    Reply
    • melanie baker pharmd

      For septic systems…will never dissolve or fall apart – so depending on how many get “flushed” – will eventually block the system. We advise our patients to fold in half and take to the drug disposal site. It’s beyond my imagination that flushing is an option – our water systems were not created for non-dissolving items. People keep medications from animals and children all the time. Kind of seems like telling someone to flush their insulin syringe in the trash versus properly storing in container for disposal. I think someone needs to rethink the method of disposal for patches.

      Reply
  5. Sonia Fullerton

    Can I add some more?
    I definitely agree about there needing to be good contact between the patch and the skin, and the comment about sweating.
    CLinically I have found that if people are very thin or cachectic, fentanyl patches dont’ work well. I imagine it’s to do with the fentanyl being lipophilic. Has any one else noticed this?

    Reply
  6. DQ

    II put a bandaid over my patch so it wont fall off. It stays on in the shower and outside, doesnt get sun.medical tape/bandaid work pretty well. I am on 25 mcg/ daily or every 2 days

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

April 12, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories